Alert archive / Wyoming / Red Flag Warnings in 2018
Red Flag Warning 7, NWS Riverton, WY
NWS Riverton, WY issued this red flag warning at Jul 26, 2018, 8:38 AM MDT for Lincoln County, Sweetwater County, Uinta County, Wyoming. It took effect at Jul 26, 2018, 12:00 PM MDT. It was in force for 3 days. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 26, 2018, 8:38 AM MDT (14:38 UTC)
- In effect from
- Jul 26, 2018, 12:00 PM MDT
- Expired
- Jul 29, 2018, 8:00 PM MDT
- In force
- 3 days
- Issued by
- NWS Riverton, WY
Counties Lincoln County, WY, Sweetwater County, WY, Uinta County, WY
The radar
The Riverton/Lander radar (KRIW), 195 km from the middle of the area, began a volume at 14:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 2.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -248 J/kg
- Mixed-layer LCL
- 2877 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
708 WWUS85 KRIW 261438 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 838 AM MDT Thu Jul 26 2018 WYZ277-279-270200- /O.NEW.KRIW.FW.W.0007.180726T1800Z-180727T0200Z/ Lincoln and Uinta Counties/Lower Elevations- Sweetwater County/Rock Springs BLM/Flaming Gorge NRA- 838 AM MDT Thu Jul 26 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING... The National Weather Service in Riverton has issued a Red Flag Warning, which is in effect from noon today to 8 PM MDT this evening. * IMPACTS: Low Humidities and Strong Gusty Winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In Southwest WY...Fire Weather Zones 277 and 279. * COUNTIES AFFECTED: In Southwest WY...Sweetwater...Uinta. In West Central WY...Lincoln. * WIND: Northwest 10 to 20 mph with gusts up to 30 mph. * HUMIDITY: As low as 13 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/riverton
7 follow-up statements
639 WWUS85 KRIW 261945 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 145 PM MDT Thu Jul 26 2018 WYZ277-279-271000- /O.EXT.KRIW.FW.W.0007.000000T0000Z-180728T0200Z/ Lincoln and Uinta Counties/Lower Elevations- Sweetwater County/Rock Springs BLM/Flaming Gorge NRA- 145 PM MDT Thu Jul 26 2018 ...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM MDT FRIDAY... * IMPACTS: Low Humidities and Strong Gusty Winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In Southwest WY...Fire Weather Zones 277 and 279. * COUNTIES AFFECTED: In Southwest WY...Sweetwater...Uinta. In West Central WY...Lincoln. * WIND: West 10 to 20 mph with gusts up to 30 mph. * HUMIDITY: As low as 13 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/riverton
058 WWUS85 KRIW 270811 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 211 AM MDT Fri Jul 27 2018 WYZ277-279-272200- /O.CON.KRIW.FW.W.0007.000000T0000Z-180728T0200Z/ Lincoln and Uinta Counties/Lower Elevations- Sweetwater County/Rock Springs BLM/Flaming Gorge NRA- 211 AM MDT Fri Jul 27 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * IMPACTS: Low Humidities...Strong Gusty Winds...and Dry Thunderstorms with gusty and erratic outflow winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In Southwest WY...Fire Weather Zones 277 and 279. * COUNTIES AFFECTED: In Southwest WY...Sweetwater...Uinta. In West Central WY...Lincoln. * WIND: Northwest 15 to 25 mph with gusts up to 35 mph. * HUMIDITY: As low as 13 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/riverton
305 WWUS85 KRIW 271831 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 1231 PM MDT Fri Jul 27 2018 WYZ277-279-281000- /O.EXT.KRIW.FW.W.0007.000000T0000Z-180729T0200Z/ Lincoln and Uinta Counties/Lower Elevations- Sweetwater County/Rock Springs BLM/Flaming Gorge NRA- 1231 PM MDT Fri Jul 27 2018 ...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM MDT SATURDAY... * IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and Strong Gusty Winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In Southwest WY...Fire Weather Zones 277 and 279. * COUNTIES AFFECTED: In Southwest WY...Sweetwater...Uinta. In West Central WY...Lincoln. * WIND: West 15 to 20 mph with gusts up to 35 mph. * HUMIDITY: As low as 12 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/riverton
021 WWUS85 KRIW 280705 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 105 AM MDT Sat Jul 28 2018 WYZ277-279-282200- /O.EXT.KRIW.FW.W.0007.000000T0000Z-180730T0200Z/ Lincoln and Uinta Counties/Lower Elevations- Sweetwater County/Rock Springs BLM/Flaming Gorge NRA- 105 AM MDT Sat Jul 28 2018 ...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM MDT SUNDAY... * IMPACTS: Low Humidities...Strong Gusty Winds...and Dry Thunderstorms with gusty and erratic outflow winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In Southwest WY...Fire Weather Zones 277 and 279. * COUNTIES AFFECTED: In Southwest WY...Sweetwater...Uinta. In West Central WY...Lincoln. * WIND: West-northwest 10 to 20 mph with gusts up to 30 mph. * HUMIDITY: As low as 13 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/riverton
353 WWUS85 KRIW 281853 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 1253 PM MDT Sat Jul 28 2018 WYZ277-279-291000- /O.CON.KRIW.FW.W.0007.000000T0000Z-180730T0200Z/ Lincoln and Uinta Counties/Lower Elevations- Sweetwater County/Rock Springs BLM/Flaming Gorge NRA- 1253 PM MDT Sat Jul 28 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT SUNDAY... * IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and Strong Gusty Winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In Southwest WY...Fire Weather Zones 277 and 279. * COUNTIES AFFECTED: In Southwest WY...Sweetwater...Uinta. In West Central WY...Lincoln. * WIND: Northwest 15 to 25 mph with gusts up to 35 mph. * HUMIDITY: As low as 10 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/riverton
809 WWUS85 KRIW 290651 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 1251 AM MDT Sun Jul 29 2018 WYZ277-279-292200- /O.CON.KRIW.FW.W.0007.000000T0000Z-180730T0200Z/ Lincoln and Uinta Counties/Lower Elevations- Sweetwater County/Rock Springs BLM/Flaming Gorge NRA- 1251 AM MDT Sun Jul 29 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * IMPACTS: Low Humidities and Strong Gusty Winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In Southwest WY...Fire Weather Zones 277 and 279. * COUNTIES AFFECTED: In Southwest WY...Sweetwater...Uinta. In West Central WY...Lincoln. * WIND: Northwest 15 to 25 mph with gusts up to 35 mph. * HUMIDITY: As low as 10 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/riverton
247 WWUS85 KRIW 291909 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 109 PM MDT Sun Jul 29 2018 WYZ277-279-300200- /O.CON.KRIW.FW.W.0007.000000T0000Z-180730T0200Z/ Lincoln and Uinta Counties/Lower Elevations- Sweetwater County/Rock Springs BLM/Flaming Gorge NRA- 109 PM MDT Sun Jul 29 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR ZONES 277 AND 279... * IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and Strong Gusty Winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In Southwest WY...Fire Weather Zones 277 and 279. * COUNTIES AFFECTED: In Southwest WY...Sweetwater...Uinta. In West Central WY...Lincoln. * WIND: Northwest 15 to 25 mph with gusts up to 35 mph. * HUMIDITY: As low as 10 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/riverton
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Jul 26, 2:36 AM MDT, 6 hours 2 minutes earlier.
Area forecast discussion, Jul 26, 2:36 AM MDT, 6 hours 2 minutes before
Area Forecast Discussion National Weather Service Riverton WY 236 AM MDT Thu Jul 26 2018 .SHORT TERM...(Today through Saturday night) Issued at 215 AM MDT Thu Jul 26 2018 The pattern we are currently in now will more or less remain the same through Saturday night. The long wave trough will remain over the Eastern United States and the long wave ridge in the west with the bubble of high pressure remaining in the American Southwest. This will keep us under an unstable west northwest flow with a surface boundary wedged along the Continental Divide with higher dew points pooling in areas of the CWA east of the divide and drier and warm air over areas west of the divide corresponding with the aforementioned Southwestern high. With higher dew points/more moisture east of the divide, higher capes will be common east of the divide with scattered late day thunderstorms more prominent in this area over the next several days with lower cloud bases. West of the divide, one can look forward to mainly higher based thunderstorms with not as much rain but as much wind as the heavier storms will have east of the divide. There will be a few subtle weather features sliding on by in the upper levels from the west northwest from time to time along with additional reinforcing weak sfc boundaries moving in from the north. The next such boundary will be kicked off by a weak shortwave moving through the area Friday, and the next one will likely approach later Saturday night. Also, weak mid level circulations will wobble on through for the next several days as well. We will get some added lift from some right rear quad dynamics on Saturday night as well. SPC has a large area east of the divide under marginal risk for the next few days but gradually takes this area slightly to the northeast with time over the next few days. Overall, temperatures will be relatively unchanged through Saturday. .LONG TERM...(Sunday through Thursday) Issued at 215 AM MDT Thu Jul 26 2018 A weather system moves through the region Sunday into Sunday night. This will produce showers and thunderstorms from the Bighorn mountains and Johnson county southward to Casper mountain during the day into the evening hours. Showers and storms will be more isolated over the rest of the region Sunday into Sunday evening. High temps Sunday will be in the 70s to near 80 east of the continental divide, with mid 70s to mid 80s west of the divide where more sunshine will occur. Showers and storms end late Sunday night. Monday will be dry over the region with high temps back into the 80s for most places. Tuesday will be warmer with mostly dry weather. Isolated showers and storms will occur over and near the mountains Tue afternoon and evening. Wednesday and Thursday will be very warm to hot with isolated afternoon and evening thunderstorms. Expect highs in the 80s to lower 90s. && .AVIATION...(For the 12Z TAFS through 12Z Friday) Issued at 215 AM MDT Thu Jul 26 2018 An unsettled northwest flow will bring a round of scattered showers and thunderstorms along and east of the Continental Divide Thursday afternoon and evening, with storms likely initiating off the high terrain between 18z-20z and moving out into the basins mid to late afternoon. A few storms will be likely be strong, isolated severe, with hail and heavy rain; possible brief IFR/MVFR conditions. Drier air west of the Divide will result in much more isolated activity (KJAC-KPNA-KBPI-KRKS). A thunderstorm complex may move out of central Montana into north central and northeast Wyoming late Thursday evening, early Friday morning, mainly along and east of Interstate 25. Strong northerly outflow winds may precede this line of storms. The storms should track east of Casper early Friday morning. && .FIRE WEATHER... Issued AT 215 AM MDT Thu Jul 26 2018 The same general pattern will hold for the next few days with the best chance of late day thunderstorms east of the divide along with higher humidity and a few strong thunderstorms and isolated severe thunderstorms. West of the divide, only isolated high based thunderstorms are expected that will mainly produce strong wind gusts and some lightning. The minimum relative humidity will be in the mid teens in zones 277 and 279 as well as southern zone 278. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Lipson LONG TERM...AR AVIATION...Meunier FIRE WEATHER...Lipson
Hazardous weather outlook, Jul 26, 2:03 AM MDT, 6 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 203 AM MDT Thu Jul 26 2018 WYZ001>020-022>030-271100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 203 AM MDT Thu Jul 26 2018 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms, especially along and east of the Continental Divide. Some of these storms will likely produce small hail, locally heavy rainfall, frequent lightning, and strong gusty winds. There will be a few strong thunderstorms and even isolated severe thunderstorms are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Friday afternoon through Saturday night...Scattered thunderstorms, especially along and east of the Continental Divide. Sunday...Isolated afternoon and evening thunderstorms along and east of the divide. Tuesday...Isolated afternoon and evening thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotters urged to report wind gusts past 45 mph, hail size, and rainfall amounts. Thank you.
In the hours before
Special weather statement, Jul 26, 8:08 AM MDT, 30 minutes before
Special Weather Statement National Weather Service Riverton WY 808 AM MDT THU JUL 26 2018 WYZ011-020-261445- Southeast Johnson County-Natrona County Lower Elevations- 808 AM MDT THU JUL 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JOHNSON AND NORTH CENTRAL NATRONA COUNTIES UNTIL 845 AM MDT... At 808 AM MDT, Doppler radar was tracking a strong thunderstorm over Hole In The Wall, or 12 miles southwest of Kaycee, moving southeast at 45 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Johnson and north central Natrona Counties, including the following locations... Willow Creek School. This includes Interstate 25 between mile markers 220 and 228. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4319 10657 4363 10694 4371 10683 4336 10629 TIME...MOT...LOC 1408Z 319DEG 40KT 4357 10679 Baker
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 6:31 PM MDT | Special Weather Statement | RIW | Hot Springs | 44 min |
| Jul 25, 7:29 PM MDT | Special Weather Statement | RIW | Fremont | 31 min |
| Jul 26, 8:08 AM MDT | Special Weather Statement | RIW | Natrona | 37 min |
| Jul 26, 12:13 PM MDT | Special Weather Statement | RIW | Johnson | 47 min |
| Jul 26, 12:42 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 48 min |
| Jul 26, 1:27 PM MDT | Special Weather Statement | RIW | Johnson | 33 min |
| Jul 26, 1:42 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 48 min |
| Jul 26, 1:53 PM MDT | Tornado Warning | RIW | Johnson | 37 min |
| Jul 26, 1:55 PM MDT | Special Weather Statement | RIW | 35 min | |
| Jul 26, 2:09 PM MDT | Special Weather Statement | RIW | Natrona | 36 min |
| Jul 26, 2:18 PM MDT | Tornado Warning | RIW | Johnson | 27 min |
| Jul 26, 2:31 PM MDT | Tornado Warning | RIW | Johnson, Natrona | 29 min |
| Jul 26, 2:38 PM MDT | Special Weather Statement | RIW | Natrona | 37 min |
| Jul 26, 2:50 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 25 min |
| Jul 26, 2:55 PM MDT | Tornado Warning | RIW | Johnson, Natrona | 35 min |
| Jul 26, 3:14 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 46 min |
| Jul 26, 3:55 PM MDT | Special Weather Statement | RIW | Natrona | 35 min |
| Jul 26, 4:10 PM MDT | Special Weather Statement | RIW | Hot Springs | 35 min |
| Jul 26, 4:42 PM MDT | Special Weather Statement | RIW | Hot Springs | 33 min |
| Jul 26, 4:52 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn, Washakie | 38 min |
| Jul 26, 4:57 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 48 min |
| Jul 26, 5:16 PM MDT | Special Weather Statement | RIW | Washakie | 29 min |
| Jul 26, 5:21 PM MDT | Special Weather Statement | RIW | Hot Springs | 24 min |
| Jul 26, 5:22 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 38 min |
| Jul 26, 5:32 PM MDT | Special Weather Statement | RIW | Washakie | 28 min |
| Jul 26, 5:41 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 19 min |
| Jul 26, 5:44 PM MDT | Special Weather Statement | RIW | Hot Springs | 31 min |
| Jul 26, 5:52 PM MDT | Special Weather Statement | RIW | Johnson | 23 min |
Nearby
Red Flag Warnings in Wyoming, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.